open access

Vol 63, No 9 (2005)
Other
Published online: 2005-09-21
Submitted: 2012-12-28
Get Citation

ORIGINAL ARTICLE
Stunning of the left atrium after pharmacological cardioversion of atrial fibrillation

Tomasz Zapolski, Andrzej Wysokiński
Kardiol Pol 2005;63(9):254-262.

open access

Vol 63, No 9 (2005)
Other
Published online: 2005-09-21
Submitted: 2012-12-28

Abstract

Introduction: Stunning of the left atrium and atrial appendage is a well known but not fully clarified phenomenon observed during the cardioversion of atrial fibrillation regardless of the cardioversion method attempted. Aim: To assess the effects of propafenone and amiodarone on left atrium and left atrial appendage contractility. Methods: Forty patients with paroxysmal atrial fibrillation (20 females, 20 males), aged 60-83 (mean 72.0±10.1) years, were enrolled into the study. Half of these patients had sinus rhythm restored by the administration of oral propafenone (150-300 mg) and the remaining 20 patients were treated with intravenous amiodarone (150-450 mg). The control group consisted of 20 patients (10 females, 10 males) aged 52-78 (mean 61.2±9.3) years with sinus rhythm and no history of atrial fibrillation. All the patients had a transthoracic (TTE) and transesophageal (TEE) echocardiography performed while still in the AF, before drug administration and 1 hour after sinus rhythm restoration. Results: All haemodynamic parameters of the left atrium measured after the sinus rhythm restoration were significantly worse when compared with the control group. Left atrial fractional shortening and total atrial fraction were significantly lower after propafenone than amiodarone (8.6±3.6% vs 11.7±5.5%, p

Abstract

Introduction: Stunning of the left atrium and atrial appendage is a well known but not fully clarified phenomenon observed during the cardioversion of atrial fibrillation regardless of the cardioversion method attempted. Aim: To assess the effects of propafenone and amiodarone on left atrium and left atrial appendage contractility. Methods: Forty patients with paroxysmal atrial fibrillation (20 females, 20 males), aged 60-83 (mean 72.0±10.1) years, were enrolled into the study. Half of these patients had sinus rhythm restored by the administration of oral propafenone (150-300 mg) and the remaining 20 patients were treated with intravenous amiodarone (150-450 mg). The control group consisted of 20 patients (10 females, 10 males) aged 52-78 (mean 61.2±9.3) years with sinus rhythm and no history of atrial fibrillation. All the patients had a transthoracic (TTE) and transesophageal (TEE) echocardiography performed while still in the AF, before drug administration and 1 hour after sinus rhythm restoration. Results: All haemodynamic parameters of the left atrium measured after the sinus rhythm restoration were significantly worse when compared with the control group. Left atrial fractional shortening and total atrial fraction were significantly lower after propafenone than amiodarone (8.6±3.6% vs 11.7±5.5%, p
Get Citation

Keywords

atrial fibrillation; echocardiography; stunning; left atrial appendage; propafenone; amiodarone

About this article
Title

ORIGINAL ARTICLE
Stunning of the left atrium after pharmacological cardioversion of atrial fibrillation

Journal

Kardiologia Polska (Polish Heart Journal)

Issue

Vol 63, No 9 (2005)

Pages

254-262

Published online

2005-09-21

Bibliographic record

Kardiol Pol 2005;63(9):254-262.

Keywords

atrial fibrillation
echocardiography
stunning
left atrial appendage
propafenone
amiodarone

Authors

Tomasz Zapolski
Andrzej Wysokiński

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., Świętokrzyska 73 street, 80–180 Gdańsk, Poland

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl